CSN Login
Members Online: 9

Scare with Dad - Thoughts?

SilentRenegade
Posts: 46
Joined: Sep 2013

Hi All,

Dad has been doing well, but the chemo was starting to get to him and the FDA sent a letter stating he should stop using it and switch. Well, they switched up his chemo and he HATES to eat now. He is still forcing himself to eat, but nothing tastes good (except ice cream and chef-boyardee). The only good thing now is that he doesn't have the extreme cold sensitivity. 

So on to the scary news... about a week ago, he noticed a lump on his neck and it was somewhat sore. He didn't say anything about it, but went in to see the doctor. They assumed his thyroid was acting up so they did an MRI and ultrasound... The doctor called about an hour or so later saying he needed to see him right away - this was what sent my poor mother in to a frenzy. 

Come to find out, he has a blood clot hanging out in a vein that, lucky, doesn't go right for the brain - it would have hit his jaw if it moved. They have put him on a blood thinner (Xarelto). The doctor is not concerned with this and says it is somewhat common during chemo. He said as long as it isn't cancer he's happy. He does have a port. 

 

Any thoughts on this? Has anybody experienced this before? 

Trubrit's picture
Trubrit
Posts: 1401
Joined: Jan 2013

sorry. 

It sounds like your dad is really going through the ringer. I hope the blood thinner works nice and quickly. One less thing to worry about. 

I'm sorry to hear that he has had his chemo switched and that the new treatment has taken away his appetite. Do make sure he's keeping himeslf well hydrated. 

Hopefully someone here can give you a little more advice on the situation. 

Good luck to your dad. Will be thinking of him.

SilentRenegade
Posts: 46
Joined: Sep 2013

Thanks, Trubrit. So far it seems that things are under control. The blood thinner will work "slowly" so that the clot does not break off and travel somewhere. He will be on the blood thinners for about 60 days or so. 

They are switching his chemo dosage again so that he doesn't have the horrible eating issue, as he didn't have that with the old chemo. His tumors have already shrank to the point where they said they will only have to do a scope to cut the remainder of them out... Just have to ride it out.

UncleBuddy
Posts: 579
Joined: Aug 2013

had clots. They ended up putting in a filter to catch any clots and he's on a blood thinner as well. The clots were in the lungs, so they had to do surgery. It was rough. He is stage IV and was told that he will be on blood thinners indefinitely. He goes once a month to have his blood monitored (his inri has to be checked).

Good luck with the new chemo. Glad the chemo seems to be working for him. 

Lin

SilentRenegade
Posts: 46
Joined: Sep 2013

Thank you for the information. Luckily they have not found any in his lungs - just the one in his neck near the top of his port. 

 

I hope that your brother is doing well through it all and is staying strong!

janderson1964's picture
janderson1964
Posts: 1565
Joined: Oct 2011

I've had 3 clots. The first one was in the same arm where I had a PICC line so they put me on thinners to stablize it. Removed the PICC line and put in a port. Two months later I had another one around my port line that went to my jugular vein. That landed me in the hospital for a week. They had to do an angioplasty and put me on IV Heparin (Very strong thinner) then counadin when I got out. After that I went into my second remission for 4 years. I had the port removed and stopped thaking thinners and had no more clotting problems. I had a second recurrence 2 years ago and went back into treatment. This time I got a clot in my leg. Back on thinners. I stopped taking thinners 19 months ago when I finished treatments. No problems with clots since then. I am convinced it is the Irrinotecan that caused the clots with me.

SilentRenegade
Posts: 46
Joined: Sep 2013

Hi J,

 

Thank you for the detailed story - I am feeling better seeing that other people have had them (though I wish this on nobody)!!. He has been lucky since he has just the small one near his thyroid/top of his port. They caught it before it got very bad - but it's still scary. He will be on the thinners for 63 days (15mg twice a day for 21 days and then 20mg once a day for 42 days). The doctor thinks acted concerned but not shocked as it seems to be common.

He is feeling better today and is doing things around the house. He knows he has to be careful since he's on the thinners, but it's hard to keep him from moving around. 

Today we are getting a Nor'Easter here in NJ, so he's sitting tight and has somebody there with him (thankfully). Next week he has another chemo treatment (9 down three to go!) and it will be warmer, so he will enjoy that. It'll also be a lower dose so he shouldn't have the extreme fatigue. Right now he also thinks everything tastes horrible except certain things - apparently he likes tuna fish and McDonalds Fish sandwiches. 

Once again, thank you for for sharing your experience and I hope that you are doing well. It is wonderful to hear that have been in remission and are still fighting on to ensure this disease doesn't win.

Trubrit's picture
Trubrit
Posts: 1401
Joined: Jan 2013

Oh, I remember how good that sounded.  And before you know it, it will be 9 months ago

I am happy to hear that he is doing better. It took me a while to enjoy food, so I hope he contunues to find something that he likes. It was a eral hardship for me when I couldn't taste my chocolate. 

Let dad know we're thinking of him here on the forum.

SilentRenegade
Posts: 46
Joined: Sep 2013

YES! He said chocolate tastes weird - but on the other chemo he loved hot chocolate. 

He's aware that food will taste bad - he kinda forces himself to eat right now to put weight on. 

I will be glad when he can begin to taste foods properly again.

UncleBuddy
Posts: 579
Joined: Aug 2013

also had a clot behind the port. They thought the port caused it. This was when he was originally diagnosed with rectal cancer and was stage 2a. The lung clots were when he became stage 4. They had to do emergency surgery on him to remove them and to put in the filter. He ignored the symptoms: shortness of breath, tiring easy, etc. 

Just make sure you keep an eye on him. Make sure he doesn't feel short of breath. Just as important, make sure they're carefully monitoring his blood thinner levels. 

I hope he regains his sense of taste. It stinks when you don't taste your foods correctly. I hope things go well for him. My brother had to have his dosage for the chemo lowered, too. it was just too much on his body. 

Make sure you take care of YOU!

Lin

SilentRenegade
Posts: 46
Joined: Sep 2013

He is going in on Tuesday, so I am sure they will check him out then... They did check his lungs when he went in regarding the one near the pump and said they did not detect anything - but I'm sure they told him to watch it. I do not believe he has any issues with shortness of breath - at least not when I talk to him. I'm hoping that they are correct in saying that it is only the one clot and that the thinners will take care of it and prevent any new ones. 

He should regain his sense of taste eventually - just will take time. I can't imagine not liking any food... 

 

It sounds like your brother went through the ringer with this! 

 

I am taking care of me as best I can. Things were going very well until this recent news, so it's just kind of starting over on the calming process, I suppose. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network